Acute Lower Gastrointestinal Bleeding

Published - Written by Carla Rothaus

In the United States, gastrointestinal bleeding is the most common cause of hospitalization due to gastrointestinal disease; approximately 30 to 40% of all cases of gastrointestinal bleeding are from a lower gastrointestinal source. Read the Clinical Practice Review Article for more information.

 

Clinical Pearl

  • Among patients with brisk lower gastrointestinal bleeding, is it possible to identify those who are likely to have a poor outcome?

Risk factors for adverse outcomes (recurrent bleeding, need for intervention, or death) in patients presenting with presumed acute lower gastrointestinal bleeding include hypotension, tachycardia, ongoing hematochezia, an age of more than 60 years, a creatinine level of more than 1.7 mg per deciliter, and unstable or clinically significant coexisting conditions. In general, the likelihood of an adverse outcome increases with the number of risk factors present. However, risk-factor models based on these predictors are less well studied than models for upper gastrointestinal bleeding, were not developed to identify patients appropriate for outpatient management, and show only a limited ability to predict which patients will have poor outcomes and which will not have poor outcomes (area under the receiver-operating-characteristic curve, 0.72 to 0.79).

 

Clinical Pearl

  • Is the bleeding detection rate threshold significantly lower for radionuclide scintigraphy as compared to multidetector computed tomographic (CT) angiography?

Although technetium-99m–labeled red-cell scintigraphy can detect bleeding rates as low as 0.1 ml per minute, its usefulness in acute lower gastrointestinal bleeding is debated. A retrospective study suggested that performance of scintigraphy before angiography was associated with a higher diagnostic yield of angiography than angiography without scintigraphy and may allow more selective contrast injection. Other studies, however, have not confirmed these findings and have suggested greater usefulness of multidetector CT angiography. Multidetector CT angiography has a bleeding detection rate threshold (0.3 ml per minute) similar to that of scintigraphy, is highly accurate at localizing the site of bleeding (nearly 100%), and can be used immediately before angiography to guide selective or superselective contrast injection and therapy during angiography.

Morning Report Questions 

Q: What sources of lower gastrointestinal bleeding are most amenable to endoscopic therapy?
A: Diverticulosis, angioectasias, and postpolypectomy bleeding are the sources of lower gastrointestinal bleeding that are most likely to benefit from endoscopic hemostasis. Evidence of the efficacy and safety of endoscopic hemostasis in lower gastrointestinal bleeding is derived largely from observational studies of diverticular hemorrhage. A comprehensive review showed successful endoscopic hemostasis in 92% of patients, early rebleeding in 8%, and late rebleeding in 12%. Adverse events (including perforation, worsened bleeding, and congestive heart failure) occurred in 0.3 to 1.3% of patients.

Table 2. Procedures for the Evaluation and Treatment of Acute Lower Gastrointestinal Bleeding.

Q: How should dual antiplatelet therapy be managed in patients with acute lower gastrointestinal bleeding?
A: Data are lacking to guide the care of patients who have a lower gastrointestinal bleeding event while receiving dual antiplatelet therapy. Patients who have undergone stenting in the previous 30 days or who have had an acute coronary syndrome in the previous 90 days are at particularly high risk for myocardial infarction and death after discontinuation of dual antiplatelet therapy and thus are generally advised to continue taking both medications. In patients who underwent coronary stenting or had a coronary syndrome less recently, discontinuation of the second antiplatelet agent is recommended for 1 to 7 days, because discontinuation of the second, nonaspirin antiplatelet agent appears to be associated with relatively low risk as long as aspirin therapy is not interrupted.

 

Browse more Clinical Pearls & Morning Reports